Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 7, NWS Glasgow, MT

October 11, 2020Garfield County, Petroleum County, Montana

NWS Glasgow, MT issued this high wind warning at Oct 11, 2020, 8:26 AM MDT for Garfield County, Petroleum County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2020, 8:26 AM MDT (14:26 UTC)
Expired
Oct 11, 2020, 2:27 PM MDT
In force
6 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, Petroleum County, MT

The radar

The Glasgow radar (KGGW), 135 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2020-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2020-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-221 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS75 KGGW 111426
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
826 AM MDT Sun Oct 11 2020

MTZ021-022-120000-
/O.UPG.KGGW.LW.Y.0039.000000T0000Z-201012T0300Z/
/O.NEW.KGGW.HW.W.0007.201011T1426Z-201012T0000Z/
/O.NEW.KGGW.LW.Y.0040.201012T0000Z-201012T0300Z/
Petroleum-Garfield-
Including the cities of Winnett and Jordan
826 AM MDT Sun Oct 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 6 PM TO 9 PM MDT THIS
EVENING FOR FORT PECK LAKE...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with 
  gusts up to 55 mph. For the Lake Wind Advisory, west winds 15 
  to 20 mph with gusts up to 30 mph expected.

* WHERE...Petroleum and Garfield Counties.

* WHEN...For the High Wind Warning, until 6 PM MDT this evening. 
  For the Lake Wind Advisory, from 6 PM to 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-023-120000-
/O.CON.KGGW.LW.Y.0039.000000T0000Z-201012T0300Z/
Central and Southeast Phillips-Central and Southern Valley-McCone-
Including the city of Fort Peck
826 AM MDT Sun Oct 11 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FORT PECK LAKE...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Fort Peck Lake.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
1 follow-up statement
687 
WWUS75 KGGW 112027
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
227 PM MDT Sun Oct 11 2020

MTZ021-022-120300-
/O.CAN.KGGW.HW.W.0007.000000T0000Z-201012T0000Z/
/O.EXT.KGGW.LW.Y.0040.201011T2027Z-201012T0300Z/
Petroleum-Garfield-
227 PM MDT Sun Oct 11 2020

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FORT PECK LAKE...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...Garfield and Petroleum Counties.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

MTZ016-017-023-120300-
/O.CON.KGGW.LW.Y.0039.000000T0000Z-201012T0300Z/
Central and Southeast Phillips-Central and Southern Valley-McCone-
Including the city of Fort Peck
227 PM MDT Sun Oct 11 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FORT PECK LAKE...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...Fort Peck Lake.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Oct 11, 3:57 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Oct 11, 3:57 AM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
357 AM MDT Sun Oct 11 2020

.DISCUSSION...

In this post-frontal regime today, scattered rain showers or
otherwise virga showers or sprinkles will slowly drift and
diminish through the central and eastern portions of our CWA.
Overnight gusty winds from the northwest are slowly shifting more
out of the west today.

Apparently, the cold air advection is pulling down the stronger
winds from aloft to the surface. Our best forecast information
brings winds of about 30 to 35 mph to the area, but may be for
only a few hours at its peak around mid-day. The Lake Wind
Advisory remains well in place through today.

Of associated concern is the expected relative humidity drop to
around 20 to 25 percent, especially near and south of MT- Highway
200. See Fire weather discussion below for more details.

The cold air low pressure trough will continue to slide eastward
over the region today through tonight and a bit lingering on
Monday. Then, expect a a bit of a rebound high pressure ridge on
Tuesday. Another quick re-enforcing shot of colder air will sweep
through in another short-wave trough on Wednesday morning. This
may just be enough to realize a mix of rain and snow for our areas
near the border with Saskatchewan. Probably will not accumulate,
but stay tuned for updated forecast information.

Later in the week, another warm high pressure ridge tries to sneak
into the region from the west, but is quickly displaced by a cold
low pressure trough from the north for the weekend.

A friendly reminder that cold NW flow aloft weather patterns are
typically difficult for models to pick up accurately for
precipitation timing. We will try our best to anticipate and
fill in the gaps.

&&

.AVIATION...

FLIGHT CATEGORY: VFR

LLWS: Above 2000 feet. 40-50 kt winds aloft.

WINDS: From the west or slightly northwest at 20-30 kts with
gusts to 40 kts, and briefly higher around mid-day. Then more from
the west at 10 to 15 kts by tonight.

PATTERN DISCUSSION: Sudden and noticeable change in air mass and
flow regime places NE Montana in a post cold-frontal pattern with
a few scattered showers.

&&

.FIRE WEATHER...

No Fire Weather products were issued this morning, due to the
marginal or borderline nature of fire weather conditions expected
for today.

WINDS: From the west at 30 to 35 mph, with a few higher gusts.
Strongest winds are expected right around mid-day. Should diminish
to around 10 to 15 kts after sunset this evening.

RELATIVE HUMIDITY: Expected to drop to the 20 to 25 percent range
but not until the afternoon hours, likely after the strongest wind
gusts.

Area of concern is near and south of MT Highway 200.

Given the isolated area of impact and the off-set in timing of
elements, this looks like a marginal or borderline day for Fire
Weather concerns, but any slight change in this conditions could
increase the risk. Next shift will need to keep a close eye on
these conditions.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:26 AM MDTLake Wind AdvisoryGGWGarfield, Petroleum11 hr
Oct 11, 8:31 AM MDTRed Flag WarningGGWGarfield, McCone, Petroleum, Phillips, Valley9 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.